Positive solutions for a beam equation on a nonlinear elastic foundation. (English) Zbl 1060.74035

Summary: We study existence and multiplicity of positive solutions for a fourth-order differential equation with nonlinear boundary conditions modeling beams on elastic foundations. The results are obtained by using variational methods and a maximum principle for fourth-order equations.


74K10 Rods (beams, columns, shafts, arches, rings, etc.)
74G35 Multiplicity of solutions of equilibrium problems in solid mechanics
Full Text: DOI


[2] Timoshenko, S.; Weaver, W.; Young, D. H., Vibrations Problems in Engineering (1990), John Wiley and Sons
[3] Grossinho, M. R.; Ma, T. F., Symmetric equilibria for a beam with a nonlinear elastic foundation, Portugal. Math., 51, 375-393 (1994) · Zbl 0815.34014
[4] Grossinho, M. R.; Tersian, St. A., The dual variational principle and equilibria for a beam resting on a discontinuous nonlinear elastic foundation, Nonlinear Anal., 41, 417-431 (2000) · Zbl 0960.34013
[5] Amster, P.; Mariani, M. C., A fixed point operator for a nonlinear boundary value problem, J. Math. Anal. Appl., 266, 160-168 (2001) · Zbl 1007.34015
[6] Feireisl, E., Non-zero time periodic solutions to an equation of Petrovsky type with nonlinear boundary conditions: Slow oscillations of beams on elastic bearings, Ann. Scuola Norm. Sup. Pisa, XX, 133-146 (1993) · Zbl 0794.73029
[7] Fečkan, M., Free vibrations of beams on bearings with nonlinear elastic responses, J. Differential Equations, 154, 55-72 (1999) · Zbl 0927.35071
[8] Ma, T. F., Boundary stabilization for a non-linear beam on elastic bearings, Math. Methods Appl. Sci., 24, 583-594 (2001) · Zbl 0981.35034
[9] Agarwal, R. P., Boundary Value Problems for Higher Order Differential Equations (1986), World Scientific: World Scientific New York · Zbl 0598.65062
[10] Bai, Z.; Wang, H., On positive solutions of some nonlinear fourth-order beam equations, J. Math. Anal. Appl., 270, 357-368 (2002) · Zbl 1006.34023
[11] De Coster, C.; Sanchez, L., Upper and lower solutions, (Ambrosetti-Prodi problem and positive solutions for fourth order O. D. E.. Ambrosetti-Prodi problem and positive solutions for fourth order O. D. E., Riv. Mat. Pura Appl., 14 (1994)), 57-82 · Zbl 0979.34015
[12] Korman, P., A maximum principle for fourth order ordinary differential equations, Appl. Anal., 33, 267-273 (1989) · Zbl 0681.34016
[13] Ma, R.; Zhang, J.; Fu, S., The method of lower and upper solutions for fourth-order two-point boundary value problems, J. Math. Anal. Appl., 215, 415-422 (1997) · Zbl 0892.34009
[14] Ma, T. F., Existence results and numerical solutions for a beam equation with nonlinear boundary conditions, Appl. Numer. Math., 47, 189-196 (2003) · Zbl 1068.74038
[15] Sanchez, L., Boundary value problems for some fourth order ordinary differential equations, Appl. Anal., 38, 161-177 (1990) · Zbl 0682.34020
[16] Ambrosetti, A.; Rabinowitz, P., Dual variational methods in critical point theory and applications, J. Funct. Anal., 14, 349-381 (1973) · Zbl 0273.49063
[17] Ekeland, I., On the variational principle, J. Math. Anal. Appl., 47, 324-353 (1974) · Zbl 0286.49015
[18] Ambrosetti, A.; Brézis, H.; Cerami, G., Combined effects of concave and convex nonlinearities in some elliptic problems, J. Funct. Anal., 122, 519-543 (1994) · Zbl 0805.35028
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.